View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
In a hospital with bedside barcode scanning for medication administration, two drugs were prescribed for a patient: hydrOXYzine (an anxiolytic) 100 mg P.O. QID as needed and hydrochlorothiazide (a thiazide diuretic) 25 mg P.O. daily. A nurse removed 100 mg of hydrochlorothiazide (4 x 25 mg) from an automated dispensing cabinet instead of 100 mg of hydrOXYzine. Only after administering the wrong medication did the nurse scan the unit dose package labels. This resulted in a "task not found" alert because the daily dose of hydrochlorothiazide had been administered earlier that day. Fortunately, the patient suffered no adverse reactions from the error.
The main purpose of barcode scanning is defeated when it's performed after drug administration. Called back scanning, this practice is a risky workaround used to reduce workload during the drug administration process. Employing this workaround increases the risk of wrong drug, wrong dose, wrong time, and wrong patient errors. The Institute for Safe Medication Practices (ISMP) and The Joint Commission don't endorse this workaround because it could allow administration of a medication before a pharmacist has reviewed the initial prescription.
Hospitals should monitor for back scanning practices, identify the causes if it occurs, and make the necessary system changes to prevent this practice, including educating nurses about the risks associated with back scanning. If a drug must be given under urgent conditions before a pharmacist has reviewed the prescription, the safest method is to scan the patient barcode and medication barcode and create a new task on the electronic medication administration record (eMAR) to document the drug administration. This must be verified by a pharmacist during prescription entry or linked to the pharmacist's entry that appears on the eMAR. Any discrepancy between the new task created during drug administration and the pharmacy eMAR entry should be clearly visible and investigated when the nurse verifies the eMAR entry.
One final note: This involved administration of four tablets of hydrochlorothiazide. Always question prescriptions that require more than two tablets or capsules for a single dose.
Because of a drug shortage, a hospital couldn't obtain its usual pediatric trace elements injection (Trace Elements Injection 4, USP-Pediatric) in 10 mL multiple-dose vials from American Reagent. As a substitute, the hospital pharmacy ordered the company's Multi-Trace-4 Pediatric in 3 mL single-dose vials. The label reads, "Trace Elements Injection 4, USP," the same as on the 10 mL vial. The pharmacists thought the only difference between this product and their usual pediatric trace elements solution was the smaller vial size and the fact that it was a single-dose vial.
When the shipment arrived, a pharmacist checking the product discovered that this assumption was incorrect: Both have the same elements, but the 3 mL vial contains 0.5 mg more zinc and 5 mcg less manganese per mL. When a pharmacist questioned the company, he was told that the products have different names to differentiate them, even though each label states "Trace Elements Injection 4, USP."
The USP monograph on Trace Elements Injection defines product contents and their sequence in labeling, but doesn't state the individual quantitative amount for each element. Consequently, multitrace element products containing various amounts of zinc, copper, manganese, and chromium can all be labeled generically as "Trace Elements Injection 4, USP." Before administering a new product, always check with pharmacy to make sure it contains the contents prescribed.
The manufacturer has halted distribution of individual EpiPens in favor of the EpiPen 2-Pak, which consists of two EpiPens, each containing an adult dose of EPINEPHrine for anaphylaxis, plus a nonfunctioning training pen. The two drug doses are provided because patients experiencing allergic reactions sometimes need an additional dose. The training pen is provided as a teaching tool for patients and their families.
Because the training pen resembles a real EpiPen, it could be mistakenly picked up and used by ED staff in an emergency. The ISMP advises hospitals using the EpiPen 2-Pak to unpack the pens and store only the active pens in automated dispensing cabinets. The company notes that individual pens don't need to be stored in their cartons.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top